Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 135, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 3:45 PM CDT for 20 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 3:45 PM CDT (20:45 UTC)
- Expired
- Jun 9, 2004, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 22 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 092046
FFWSAT
TXC013-019-021-029-031-053-055-091-163-171-177-187-209-259-265-299-
325-453-491-493-100100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
BURNET
LLANO
WILLIAMSON
TRAVIS
GILLESPIE
BLANCO
BASTROP
HAYS
KERR
KENDALL
CALDWELL
COMAL
BANDERA
GUADALUPE
GONZALES
BEXAR
MEDINA
WILSON
ATASCOSA
FRIO
* UNTIL 800 PM CDT
* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS AND FLASH FLOODING FROM A COMPLEX OF TROPICAL SHOWERS
AND THUNDERSTORMS EXTENDING FROM SOUTH OF SAN ANTONIO TO NEW
BRAUNFELS TO THE AUSTIN AREA AND EXTENDING 50 MILES TO THE EAST
AND WEST.
AS THE STORMS TRAIN NORTHWARD...ADDITIONAL RAINFALL AMOUNTS OF 1 TO
3 INCHES ARE POSSIBLE WITH A FEW TOTALS OF 2 TO 4 INCHES ON ALREADY
SATURATED SOILS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3020 9928 2878 9920 2889 9830 2929 9768
2941 9736 2967 9746 3058 9734 3101 9823
$$1 follow-up statement
000
WGUS74 KEWX 092211
FFSSAT
TXC013-019-021-029-031-053-055-091-163-171-177-187-209-255-259-265-
299-325-453-491-493-100100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT WED JUN 9 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR
FRIO...ATASCOSA...WILSON...MEDINA...BEXAR...GONZALES...GUADALUPE...
BANDERA...COMAL...CALDWELL...KARNES...KENDALL...KERR...HAYS...BASTROP
...BLANCO...GILLESPIE...TRAVIS...WILLIAMSON...LLANO AND BURNET
COUNTIES...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATED HEAVY..FLASH FLOOD PRODUCING RAINFALL FROM A COMPLEX OF
TROPICAL SHOWERS AND THUNDERSTORMS EXTENDING ALONG AND ABOUT 50
MILES TO THE EAST OF THE ESCARPMENT FROM BURNET TO SAN ANTONIO TO
CAMPBELLTON AND ABOUT 50 MILES TO THE EAST.
NUMEROUS STREET AND COUNTY ROADS HAVE BEEN CLOSED DUE TO HIGH WATER
THROUGHOUT THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 2874 9929 2899 9821 2926 9789 2920 9760
2966 9719 2998 9800 2996 9716 3064 9737
3089 9783 3088 9888 2995 9808 3022 9951
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:31 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 9, 2:31 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 230 PM CDT WED JUN 9 2004 .DISCUSSION... SLOW MOVING LOW ALOFT IS FORECAST TO BEGIN MOVING SLOWLY EAST TONIGHT. WITH LATE AFTERNOON RAINS COMING FROM THE SOUTH AND POSSIBLITY SOME OF THESE MAY CONTINUE TO THE EVENING...WILL SHOW FLASH FLOOD WATCH THRU 400 AM THURSDAY MORNING FOR EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS. AS PROGRESSIVE LOW OVER WESTERN U.S. MOVES TOWARD WEST GREAT PLAINS THURSDAY...EXPECT WEAK LOW...IN THE SLOW SOUTHERN STREAM WESTERLIES...TO DRIFT EAST. SOME WEAKENESS IN HEIGHT FIELD LINGERS ALOFT OVER PART OF S CNTRL TX THURSDAY...THEREFORE WITH DAYTIME HEATING WDLY SCT TO SCT SHOWERS OR THUNDERSTORMS ARE POSSIBLE. MORE STABLE CONDITIONS SLOWLY SHOW UP FRIDAY FROM THE WEST...HOWEVER WEAK MARGINAL INSTABILITY IS OVER THE EAST PART OF S CNTRL TX. WITH DAYTIME HEATING AND HIGH SOIL MOISTURE...ISOLD TO WDLY SCT SHOWERS ARE POSSIBLE. ON SATURDAY AND SUNDAY...S/W TROF MOVES NORTH OF S CNTRL TX SATURDAY AFTERNOON AND EVENING...THEN NORTHEAST OF THE AREA ON SUNDAY. MAIN LIFT WITH THIS SYTEM WILL BE NORTH OF THE AREA. WILL SHOW SLGT CHC OF SHOWERS SATURDAY...AND FOR SUNDAY WILL SHOW ISOLD SHOWERS OVER THE EXTREME EAST PART OF SOUTH CENTRAL TEXAS. THE SUNDAY JUNE 13TH PATTERN LOOKS THE SAME FOR MONDAY JUNE 14TH...AS WEAKNESS IN HEIGHT FIELD SHOWS UP OVER EAST PART OF S CNTRL TX...FROM COMPOSITE OF SOLUTIONS PAST 5 DAYS. WILL KEEP ISOLD POPS EAST PART OF AREA MONDAY OF NEXT WEEK. BY TUESDAY AND WEDNESDAY OF NEXT WEEK...COMPOSITE OF FORECASTS SHOW GRADUAL WEAKENING OF HIGH ALOFT...THEREFORE WILL SHOW WDLY SCT SHOWERS OR SLIGHT CHANCE OF RAIN FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. USED AVERAGE OF GFS ENSEMBLE MEAN FROM PAST FEW DAYS AND THE LAST 3 RUNS OF THE SINGLE GFS SOLOUTION FOR NEXT WEEKS FORECASTS. ALSO INCORPORATED RECENT TRENDS. THE JUNE RAINS THIS YEAR ARE SIMILIAR TO OTHER HEAVY RAINS EVENTS IN JUNE. FOR THE PAST 30 YEARS...A PARTIAL LIST INCLUDES SOME OF THE FOLLOWING...JUNE OF 1976...1981...1985...1986...1987...1992... 1993...1997...2000...LATE 2002 AND JUNE 2003. CLIMATOLOGICALLY...THE 30 YEAR 1971 TO 2000 NORMALS SHOW JUNE TO BE THE 2ND WETTEST MONTH OF THE YEAR AT AUSTIN BERGSTROM...3.38 INCHES...THE 3RD WETTEST MONTH OF THE YEAR AT AUSTIN MABRY...3.81 INCHES...THE WETTEST MONTH OF THE YEAR AT DEL RIO...2.34 INCHES...AND 2ND WETTEST OF THE YEAR AT SAN ANTONIO...4.30. RAINFALL SO FAR THIS JUNE AT AUSTIN BERGSTROM INTERNATIONAL AIRPORT HAS EXCEEDED THE 10TH WETTEST JUNE OF RECORD...5.19 INCHES OBSERVED IN JUNE OF 1951. THE 10TH WETTEST JUNES AT OTHER LOCALITONS INCLUDES AUSTIN MABRY 8.21 INCHES...SAN ANTONIO 7.87 INCHES AND DEL RIO 5.13 INCHES. AT ANY RATE MORE RAIN THRU THIS EVENING...WITH SLOW DECAY IN CHANCE OF RAIN THURSDAY THROUGH FRIDAY AND SATURDAY. SLOW INCREASE IN CHANCE OF RAIN POSSIBLE TUESDAY AND WEDNESDAY NEXT WEEK...DEPENDING OF EVENTUAL EVOLUTION OF THE JUNE 14TH TO JUNE 20TH...2004 WEATHER PATTERN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 87 75 90 / 70 40 10 20 AUSTIN BERGSTROM INTL AIRPORT 73 87 74 90 / 70 40 10 20 DEL RIO INTL AIRPORT 76 94 77 96 / 30 05 10 10 SAN ANTONIO INTL AIRPORT 74 87 75 90 / 50 30 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM CDT FOR EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS. && 08/01/JB
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CDT WED JUN 9 2004 TXZ171>173-183>194-202>209-217>225-228-101100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 605 AM CDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY. .DAYS TWO THROUGH SEVEN... THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 9, 11:37 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD MEDINA 29.80N 99.25W
06/09/2004 BANDERA TX COUNTY OFFICIAL
HIGHWAY 16 NORTH AND SOUTH OUT OF MEDINA CLOSED. HIGHWAY
473 CLOSED. HIGHWAY 337 CLOSED.
1125 AM FLASH FLOOD 6 W KENDALIA 29.97N 98.62W
06/09/2004 KENDALL TX DEPT OF HIGHWAYS
HIGHWAY 473 CLOSED.
1125 AM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
06/09/2004 BEXAR TX DEPT OF HIGHWAYS
NUMEROUS ROAD CLOSURES.
&&
JB/MSLocal storm report, Jun 9, 3:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 12 SE SPRING BRANCH 29.74N 98.26W
06/09/2004 COMAL TX LAW ENFORCEMENT
HIGHWAY 46 CLOSED AT 1863. OTHER NUMEROUS ROADS CLOSED
ACROSS COUNTY.
&&
JB/MSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:01 PM CDT | Tornado Warning | EWX | Medina | 29 min |
| Jun 8, 8:14 PM CDT | Flash Flood Warning | EWX | Frio, Medina | 3 hr |
| Jun 8, 8:26 PM CDT | Tornado Warning | EWX | Medina | 34 min |
| Jun 8, 8:31 PM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 3 hr |
| Jun 8, 8:51 PM CDT | Flash Flood Warning | EWX | Dimmit, Zavala | 3 hr |
| Jun 8, 11:48 PM CDT | Flash Flood Warning | EWX | Zavala | 117 min |
| Jun 9, 4:07 AM CDT | Flash Flood Warning | EWX | Blanco | 4 hr |
| Jun 9, 5:02 AM CDT | Flash Flood Warning | EWX | Llano | 4 hr |
| Jun 9, 5:45 AM CDT | Flash Flood Warning | EWX | Bandera | 4 hr |
| Jun 9, 5:59 AM CDT | Flash Flood Warning | EWX | Gillespie, Kerr | 3 hr |
| Jun 9, 6:13 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 9, 7:15 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Jun 9, 7:59 AM CDT | Flash Flood Warning | EWX | Blanco | 4 hr |
| Jun 9, 8:53 AM CDT | Flash Flood Warning | EWX | Bandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more | 4 hr |
| Jun 9, 9:00 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Jun 9, 9:53 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar | 3 hr |
| Jun 9, 11:01 AM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| Jun 9, 11:58 AM CDT | Flash Flood Warning | EWX | Blanco | 2 hr |
| Jun 9, 12:22 PM CDT | Flash Flood Warning | EWX | Guadalupe, Wilson | 3 hr |
| Jun 9, 12:36 PM CDT | Flash Flood Warning | EWX | Hays | 3 hr |
| Jun 9, 12:38 PM CDT | Severe Thunderstorm Warning | EWX | Comal | 67 min |
| Jun 9, 12:58 PM CDT | Flash Flood Warning | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more | 3 hr |
| Jun 9, 1:07 PM CDT | Flash Flood Warning | EWX | Atascosa, Bexar | 3 hr |
| Jun 9, 1:20 PM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Jun 9, 1:55 PM CDT | Flash Flood Warning | EWX | Comal | 4 hr |
| Jun 9, 3:25 PM CDT | Flash Flood Warning | EWX | Guadalupe, Hays, Wilson | 4 hr |
| Jun 9, 4:55 PM CDT | Flash Flood Warning | EWX | Karnes | 3 hr |
| Jun 9, 5:25 PM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Lavaca, Lee | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.